The Annals of Probability

Random walks on the lamplighter group

Russell Lyons, Robin Pemantle, and Yuval Peres

Full-text: Open access

Abstract

Kaimanovich and Vershik described certain finitely generated groups of exponential growth such that simple random walk on their Cayley graph escapes from the identity at a sublinear rate, or equivalently, all bounded harmonic functions on the Cayley graph are constant. Here we focus on a key example, called $G_1$ by Kaimanovich and Vershik, and show that inward-biased random walks on $G_1$ move outward faster than simple random walk. Indeed, they escape from the identity at a linear rate provided that the bias parameter is smaller than the growth rate of $G_1$. These walks can be viewed as random walks interacting with a dynamical environment on $\mathbb{Z}$. The proof uses potential theory to analyze a stationary environment as seen from the moving particle.

Article information

Source
Ann. Probab., Volume 24, Number 4 (1996), 1993-2006.

Dates
First available in Project Euclid: 6 January 2003

Permanent link to this document
https://projecteuclid.org/euclid.aop/1041903214

Digital Object Identifier
doi:10.1214/aop/1041903214

Mathematical Reviews number (MathSciNet)
MR1415237

Zentralblatt MATH identifier
0879.60004

Subjects
Primary: 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization
Secondary: 60J15

Keywords
Bias speed rate of escape dynamical environment

Citation

Lyons, Russell; Pemantle, Robin; Peres, Yuval. Random walks on the lamplighter group. Ann. Probab. 24 (1996), no. 4, 1993--2006. doi:10.1214/aop/1041903214. https://projecteuclid.org/euclid.aop/1041903214


Export citation

References

  • Avez, A. (1974). Th´eor eme de Choquet-Deny pour les groupes a croissance non exponentielle. C. R. Acad. Sci. Paris 279A 25-28.
  • Chung, K. L. (1960). Markov Chains with Stationary Transition Probabilities. Springer, Berlin.
  • Derriennic, Y. (1980). Quelques applications du th´eor eme ergodique sousadditif. Ast´erisque 74 183-201.
  • Doy le, P. and Snell, J. L. (1984). Random Walks and Electric Networks. Math. Assoc. America, Washington, DC.
  • Durrett, R. (1991). Probability: Theory and Examples. Wadsworth, Belmont, CA.
  • Kaimanovich, V. and Vershik, A. (1983). Random walks on discrete groups: boundary and entropy. Ann. Probab. 11 457-490.
  • Ly ons, R. (1990). Random walks and percolation on trees. Ann. Probab. 18 931-958.
  • Ly ons, R. (1995). Random walks and the growth of groups. C. R. Acad. Sci. Paris 320 1361-1366.
  • Nash-Williams, C. St. J. A. (1959). Random walk and electric currents in networks. Proc. Cambridge Philos. Soc. 55 181-194.
  • Petersen, K. (1983). Ergodic Theory. Cambridge Univ. Press.
  • Rosenblatt, M. (1971). Markov Processes: Structure and Asy mptotic Behavior. Springer, New York.
  • Varopoulos, N. Th. (1985). Long range estimates for Markov chains. Bull. Sci. Math. (2) 109 225-252.